In 7 women with premature labour pains, severe dyspnoea developed that was possibly related to the use of nifedipine as an 'off-label' tocolytic. 6 of these women had a twin pregnancy. Diuretics and oxygen therapy had little effect, but the patients recovered after the administration of nifedipine was stopped. The efficacy and safety of nifedipine as a tocolytic agent has been investigated in a number of well-designed randomised studies. However, these studies were performed in a selected group of pregnant women and women with multiple pregnancies or prematurely ruptured membranes were mostly excluded. It can be hypothesised that the respiratory complications in these cases are due to unequal ventilation/perfusion of the lungs in the presence of a physiologically elevated diaphragm due to the pregnancy. These changes are more pronounced in multiple pregnancies. After administration ofnifedipine, there is perfusion of atelectatic areas of the lung that are not or not well ventilated, resulting in ventilation-perfusion discrepancy and hence dyspnoea. Although case reports permit only limited extrapolation, these observations warrant caution with regard to the safety ofnifedipine as a tocolytic agent in patients with multiple pregnancies. The use of medication in groups of patients for which the agent has not been investigated, or which were explicitly excluded from the study, should be done with extreme caution. One should in any case be aware of the possible risks.
|Translated title of the contribution||Indications for respiratory complications during the use of oral nifedipine as a tocolytic agent, especially in patients with multiple pregnancies|
|Number of pages||8|
|Journal||Nederlands Tijdschrift voor Geneeskunde|
|Publication status||Published - 20 Jan 2007|